A note on Sylvester-type equations

Matthew M. Lin, Chun Yueh Chiang

Research output: Contribution to journalArticlepeer-review

3 Citations (Scopus)


This work is to provide a comprehensive treatment of the relationship between the theory of the generalized (palindromic) eigenvalue problem and the theory of the Sylvester-type equations. Under a regularity assumption for a specific matrix pencil, we show that the solution of the ∗-Sylvester matrix equation is uniquely determined and can be obtained by considering its corresponding deflating subspace. We also propose an iterative method with quadratic convergence to compute the stabilizing solution of the ∗-Sylvester matrix equation via the well-developed palindromic doubling algorithm. We believe that our discussion is the first which implements the tactic of the deflating subspace for solving Sylvester equations and could give rise to the possibility of developing an advanced and effective solver for different types of matrix equations.

Original languageEnglish
Pages (from-to)2171-2186
Number of pages16
JournalJournal of the Franklin Institute
Issue number5
Publication statusPublished - 2015 May 1

All Science Journal Classification (ASJC) codes

  • Control and Systems Engineering
  • Signal Processing
  • Computer Networks and Communications
  • Applied Mathematics


Dive into the research topics of 'A note on Sylvester-type equations'. Together they form a unique fingerprint.

Cite this